The controversial drug hydroxychloroquine (HCQ), which has recently been promoted as a potential treatment for COVID-19, could have serious effects on heart rhythm. Many experts are torn on the potential effectiveness of COVID-19, but a team of researchers has found some serious side effects.
Research reported in the journal Heart Rhythm found that hydroxychloroquine can create serious disturbances in the electrical signals that govern heartbeat. For the study, Georgia Tech postdoctoral fellow Ilija Uzelac administered HCQ to animal hearts. One from a guinea pig and one from a rabbit while quantifying wave patterns changing across the hearts using a high-powered, LED-based optical mapping system.
Electrical waves were made visible as they moved across the surface of the hearts from voltage-sensitive fluorescent dyes. Researchers admit that the findings of animal studies can’t necessarily be generalized to humans, but the videos created clearly show how the drug can cause cardiac electrical signals to become dysfunctional.
“We have illustrated experimentally how the drug actually changes the waves in the heart, and how that can initiate an arrhythmia,” said Flavio Fenton, a professor in the School of Physics at the Georgia Institute of Technology and the paper’s corresponding author. “We have demonstrated that with optical mapping, which allows us to see exactly how the waveform is changing. This gives us a visual demonstration of how the drug can alter the wave propagation in the heart.”
Arrhythmia in the Heart
During the study, researchers found an elongation of the T wave, a portion of the heart cycle during which voltages normally dissipate in preparation for the next beat. As the drug extends the portion of one wave cycle, it could pose a risk of creating arrhythmia in the heart. The disturbance in the heart could also transition to fibrillation that interferes with the heart’s ability to pump.
“The hearts used in the study are small and very resistant to this form of arrhythmia,” said Dr. Shahriar Iravanian, a co-author of the paper and a cardiologist in the Division of Cardiology, Section of Electrophysiology, at Emory University Hospital. “If we had not seen any HCQ-induced arrhythmias in this model, the results would not have been reassuring. However, in reality, we observed that HCQ readily induced arrhythmia in those hearts. This finding is very concerning and, in combination with the clinical reports of sudden death and arrhythmia in COVID-19 patients taking HCQ, suggests that the drug should be considered a potentially harmful medication and its use in COVID-19 patients be restricted to clinical trial settings.”
COVID-19 patients are at a much higher risk of arrhythmia from hydroxychloroquine because the dosage recommended is two to three times higher than the usual dose. COVID-19 also has effects on the heart and can lower potassium levels which can further increase the risk of arrhythmias.
For those who may have heart damage, the drug hydroxychloroquine could be extremely dangerous. As we start to learn more about COVID-19, safe treatments may become available for those who have been diagnosed with cardiac disease.